Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special marine warning at Aug 10, 2021, 8:46 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2021, 8:46 PM EDT (00:46 UTC)
- Expired
- Aug 10, 2021, 9:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 49.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Aug 10, 7:40 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 10, 7:40 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
740 PM EDT Tue Aug 10 2021
LATEST UPDATE...
Update/Aviation
.SYNOPSIS...
Issued at 311 PM EDT Tue Aug 10 2021
- Risk for Severe Weather Tonight into Thu
- Cooling off and drying out over the weekend
&&
.UPDATE...
Issued at 740 PM EDT Tue Aug 10 2021
Over WI, it's been quite an imbalance between very strong
instability (MLCAPE greater than 4000 J per kg) and very weak
shear (0-3km bulk less than 20kt). However it looks like things
are starting to gel together a bit more so a more contiguous cold
pool can develop. Also, there is recent quick development over IL
in even greater instability - and surprisingly this appears more
balanced and may bring our greatest risk for damaging winds. The
HRRR is aggressive in maintaining rather intense convection into
Lower MI, but we are leaning more in favor of the 18Z NamNest
which showed more of a splash-out evolution from the WI convection.
That said, no model is really handling the IL convection well, so
that will be a big thing to watch in the coming hours.
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 311 PM EDT Tue Aug 10 2021
- Risk for Severe Weather Tonight into Thu
A shortwave in IA is forecast to track through Lower MI later this
evening. Ahead of it a very unstable airmass exists. Thunderstorms
were already developing in IA ahead of this feature. Also the
outflow from the storms in the UP is dropping southeast...reaching
now into southeast MN and Northwest WI. A low level jet is shown
to point into the CWA ahead of this convection which increases the
risk for storm potential. The high res models seem to locking on
to the storms in IA building and expanding northeast into
southeast WI and eventually southwest Lower MI. Damaging winds and
large hail are the primary risks.
The broad mid level trough sinks south Wed into Thu. Mid level
winds increase across the CWA then. This will help to strengthen
the deep layer shear. Initially on Wednesday there may be debris
clouds from the overnight convection. However instability builds
through the afternoon and storms may get going by 18z. This
initial convection may be isolated. However later at night ther
are some indications for a forward propagating MCS to develop.
Based on the strength of the forecast deep layer shear and strong
instability...very close monitoring of this pattern is needed.
A west flow develops on Thursday which may act to keep the
strongest convection off to the south to southeast parts of the
CWA. This is where SPC has the marginal risk.
- Cooling off and drying out over the weekend
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 740 PM EDT Tue Aug 10 2021
No changes to previous TAFs except to refine timing for
thunderstorms at MKG. We see very recent development of strong
storms over IL and these could affect the AZO and BTL terminals
later tonight if they hold together. As it stands now, all
terminals feature at least some VCTS and this may need to be
amended to an hour (or two) of prevailing before 06Z, but this
would most likely to happen at MKG, AZO, BTL, and GRR if at all.
&&
.MARINE...
Issued at 311 PM EDT Tue Aug 10 2021
We did issue small craft advisories and beach hazards for parts of
the region. Southwest wind will increase up to 20 knots or better
late tonight as a front approaches from the west. This will act to
build the waves...especially north of Holland. The hazardous
conditions will likely persist into Wednesday evening.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Wednesday morning through late
Wednesday night for MIZ037-043-050-056.
LM...Small Craft Advisory from 5 AM Wednesday to 3 AM EDT Thursday
for LMZ844>849.
&&
UPDATE...TJT
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...TJT
MARINE...MJSHazardous weather outlook, Aug 10, 9:38 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 938 AM EDT Tue Aug 10 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-111345- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 938 AM EDT Tue Aug 10 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a slight risk of severe weather tonight. The main threat will be damaging winds and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight risk of severe weather Wednesday night. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times Tuesday into Wednesday. LMZ844>849-111345- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 938 AM EDT Tue Aug 10 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A moderate swim risk exists today for swimmers. There is a slight risk of severe weather tonight. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous swim and boating conditions are looking likely for Wednesday. There is a slight risk of severe weather Wednesday night. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times Tuesday into Wednesday.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:22 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more | 3 hr |
| Aug 10, 9:40 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 73 min |
| Aug 10, 10:02 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo, Kent, Lake, Newaygo | 58 min |
| Aug 10, 10:41 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola | 64 min |
| Aug 10, 11:09 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Jackson | 66 min |
| Aug 11, 11:45 AM EDT | Special Marine Warning | GRR | 90 min | |
| Aug 11, 12:40 PM EDT | Special Weather Statement | GRR | Kent | 65 min |
| Aug 11, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 28 min |
| Aug 11, 1:07 PM EDT | Special Weather Statement | GRR | Kent | 83 min |
| Aug 11, 1:28 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 62 min |
| Aug 11, 1:39 PM EDT | Special Weather Statement | GRR | Clinton, Eaton, Gratiot, Ingham, Ionia, Jackson and 1 more | 2 hr |
| Aug 11, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 38 min |
| Aug 11, 2:08 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 58 min |
| Aug 11, 2:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 49 min |
| Aug 11, 2:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 34 min |
| Aug 11, 6:26 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 11, 7:32 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 43 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.